Blizzard, McPherson
- When
- February 18, 9:30 AM CST to 4:30 PM CST
- Where
- McPherson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 45.766, -99.221 (the zone’s center; the record gives no point)
An Arctic front dropping in behind an exiting low pressure area brought some scattered light snow showers, very strong winds of 30 to 50 mph, along with widespread blowing snow. With the deep existing snow cover along with the new snowfall, ground blizzard conditions occurred from the late morning to the evening across much of northeast South Dakota.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An Arctic front dropping in behind an exiting low pressure area brought some scattered light snow showers, very strong winds of 30 to 50 mph, along with widespread blowing snow. With the deep existing snow cover along with the new snowfall, ground blizzard conditions occurred from the late morning to the evening across much of northeast South Dakota. Additional amounts from a trace up to an inch occurred. Frequent whiteout conditions brought extremely hazardous travel, with travel not advised along with several roads closed. Many mortorists were stranded and had to be rescued. Several schools were closed early and opened late on Tuesday the 19th. The highest wind gust was 47 mph at Hayti and Summit. In part due to the low visibility and blowing snow, a van and a semi collided on U.S. Highway 281 two miles south of Warner around 11 am on the 18th. A women and her 2 children were taken to the hospital with non life threatening injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 18, 6:10 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
610 AM CST MON FEB 18 2013
.UPDATE...
12Z AVIATION DISCUSSION UPDATED BELOW.
&&
.SHORT TERM...THROUGH WEDNESDAY MORNING
LIGHT RETURNS MOVING ALONG THE ND/SD STATE LINE...THOUGH
MUCH OF WHAT MAKES IT INTO THE CWA HAS BEEN FLURRIES. MODELS
CONTINUE TO SUGGEST THESE SHOWERS WILL INCREASE IN COVERAGE DURING
THE DAY...AND WITH WINDS ALREADY MIXING DOWN CLOSE TO ADVISORY
CRITERIA...CURRENT HEADLINE CONFIGURATION WILL REMAIN INTACT. THE
ONLY CAVEAT THAT NEEDS ADDRESSING IS TEMPERATURES IN THE WINTER
WEATHER ADVISORY AREA HAVE WARMED ABOVE FREEZING. THOUGH THIS WILL
LIMIT THE POTENTIAL FOR WIDESPREAD BLOWING SNOW...ANY WRAP AROUND
SNOW SHOWERS WILL REMAIN A HAZARD WHEN COMBINED WITH THE
WINDS. THERE REMAINS A LOT OF UNCERTAINTY OVER THE DEGREE OF
COVERAGE AND INTENSITY THAT CAN BE EXPECTED AS THE DAY
PROGRESSES...THOUGH IT CONTINUES TO BE THE NORTHEAST THAT HAS THE
BEST POTENTIAL FOR SNOW AND THUS VISIBILITY ISSUES.
AS FOR TEMPERATURES TODAY...OUTSIDE OF THE MOBRIDGE AREA...COLD
ADVECTION IS ONLY STARTING...WITH AM TEMPERATURES IN THE LOW 30S.
TEMPERATURE IN BISMARK HAS FALLEN 13 DEGREES IN THE LAST 3
HOURS...SUGGESTING WE HAVE PEAKED...AND WILL SEE FALLING READINGS
THROUGH THE DAY.
THE PRESSURE GRADIENT RELAXES THIS EVENING...HOWEVER SURFACE HIGH
REMAINS NORTH OF THE AREA. WITH CONTINUED COLD ADVECTION AND
MIXING...TEMPERATURES AND WIND WILL COMBINE TO REACH WIND CHILL
ADVISORY CRITERIA BY MORNING. HIGH TEMPERATURES TUESDAY MAY NOT
REACH ZERO FAHRENHEIT DUE TO SNOW COVER AND LITTLE MIXING...THOUGH
THIS IS NOT UNHEARD OF IN MID/LATE FEBRUARY. ANTICIPATE READINGS
COULD BOTTOM OUT WEDNESDAY MORNING WITH SURFACE HIGH NORTHEAST OF
THE CWA AND A NEGLIGIBLE PRESSURE GRADIENT...THOUGH THIS IS NOT
OUR PROTOTYPICAL SET UP FOR EXTREME COLD NIGHTS.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE MODELS AND GFS ENSEMBLES STILL SHOWING SOME DIFFERENCES WITH
THE UPCOMING SURFACE LOW PRESSURE AREA TO AFFECT OUR REGION.
THROUGH WEDNESDAY AND WEDNESDAY NIGHT...A SURFACE LOW PRESSURE
AREA DEVELOPS AND INTENSIFIES IN THE SOUTHEAST COLORADO/SOUTHWEST
KANSAS REGION. THIS LOW PRESSURE AREA THEN WEAKENS QUITE A BIT AS
IT HEADS EAST ACROSS KANSAS AND THEN NORTHEAST INTO THE GREAT LAKES
REGION BY SATURDAY MORNING. THE MODELS CONTINUE TO SHOW SNOW
SPREADING INTO OUR CWA WEDNESDAY AFTERNOON AND NIGHT AND NOT
ENDING UNTIL FRIDAY AFTERNOON/EVENING EAST IN THE CWA. ALREADY
HAVE IN HIGH POPS ACROSS MOST OF THE CWA THROUGH THIS TIME PERIOD.
OTHERWISE...NOT MUCH WIND EXPECTED WITH THIS SYSTEM. WITH ARCTIC
AIR IN PLACE...TEMPERATURES WILL BE MUCH BELOW NORMAL THROUGH THE
ENTIRE LONG TERM FROM 10 TO 20 DEGREES BELOW NORMAL FOR DAYTIME
HIGHS. THE EC AND GFS SHOW SURFACE HIGH PRESSURE ACROSS THE
REGION FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT BUILDING EASTWARD.
THEY ALSO SHOW ANOTHER SURFACE LOW PRESSURE AREA DEVELOPING IN THE
SOUTHERN/CENTRAL PLAINS AND LIFTING EAST NORTHEAST SUNDAY...SUNDAY
NIGHT AND MONDAY. THIS COULD SPREAD MORE SNOW INTO THE REGION BUT
IS TOO EARLY TO TELL THE SIGNIFICANCE OF IT. HAVE IN CHANCES OF
SNOW FOR SUNDAY AFTERNOON.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
CAA MVFR/LOW VFR STRATUS CLOUDS WILL BE TRAVERSING OVER ALL
TERMINALS THROUGH THE DAY. SOME FLURRIES MAY FALL FROM THESE
CLOUDS WITH VISIBILITIES TO LESS THAN 5 MILES AT TIMES. OTHERWISE...
WITH A TIGHT SURFACE PRESSURE GRADIENT AND GOOD MIXING...STRONG
NORTHWEST WINDS OF 20 TO 25 KNOTS WITH GUSTS TO 30 TO 35 KNOTS ARE
EXPECTED TODAY. THESE WILL DECREASE THIS EVENING ALONG WITH THE
LOW CLOUDS MOVING OUT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR BROWN-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
WALWORTH.
WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR DAY-
GRANT-MARSHALL-ROBERTS.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLARK-CODINGTON-
DEUEL-HAMLIN.
MN...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BIG
STONE-TRAVERSE.
&&
UPDATE...MOHR
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CST MON FEB 18 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 414 AM CST MON FEB 18 2013 /314 AM MST MON FEB 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WRAP AROUND SNOW SHOWERS WILL MAINLY AFFECT THE NORTHERN HALF OF THE CWA...WHILE STRONG GUSTY WINDS CAN BE EXPECTED ACROSS MOST OF THE AREA. THE COMBINATION OF SNOW AND GUSTY WINDS MAY RESULT IN HAZARDOUS TRAVEL CONDITIONS...MAINLY DUE TO REDUCED VISIBILITY. WINDS WILL DIMINISH AND SHOWERS MOVE EAST THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ARCTIC AIR AND LIGHT WINDS WILL CREATE HAZARD WIND CHILLS TUESDAY MORNING. WIND CHILL READINGS OF -20 TO -30 DEGREES ARE POSSIBLE. A STORM SYSTEM WILL EJECT ACROSS THE CENTRAL AND NORTHERN PLAINS FOR THE LATTER HALF OF THE WEEK. THIS STORM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL TO PARTS OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The national radar mosaic for the moment the first event began.
14 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435516, 435517, 435518, 435519, 435523, 435521, 435524, 435520, 435535, 435522, 435526, 435532, 435536, 435525.